Pain control is paramount with slipped vertebrae
DEAR DR. ROACH: I am an 82-year-old female. I started to have mild low-back pain a year ago, and it escalated to sciatica in my left leg and finally culminated in a pain crisis requiring hospitalization. My treatment goal in the hospital was pain control. Following an epidural injection, I am pretty well controlled with Tylenol and gabapentin 100 mg twice daily. I am no longer using the hydromorphone prescribed in the hospital.
My CT scan shows significant degenerative changes, including severe arthritis, 8 millimeters of forward slipping of the disc at L4 on L5, and severe central canal stenosis.
I am concerned about the disc slipping. Am I in danger of some sort of sheering action of the spinal cord that would lead to major neurological problems? I appreciate the level of pain control I have now, but must I consider further treatment? -- F.G.
ANSWER: Imagine a stack of boxes. If they are all exactly on top of each other, the stack is stable. However, if one is placed on top of another so that the front of one is stuck over the edge of the other, the stack can become unstable. In the vertebral column, this is called spondylolisthesis, and it almost always happens at L4 on L5. In your case, the major issue is stenosis -- the narrowing of the spinal canal, where the spinal cord is.
Fortunately, spondylolisthesis in an adult generally does not progress to the point where the spinal cord is in danger. Surgery is considered only when a person has pain that cannot be controlled, and fortunately, it sounds like you are doing pretty well for pain. You have not mentioned any weakness, which would of course be concerning.
An offset of greater than 10 mm is associated with pain, but it is not necessarily an indication for surgery. At 82 years old, any elective surgery requires very careful consideration.
DEAR DR. ROACH: I am a 90-year-old woman and recently I am having nighttime leg cramps in both legs. What kind of potassium pills should I take to help relieve the cramps? My gluten-free diet has helped, and I have no heart issues. -- S.F.H.
ANSWER: Although abnormalities of blood magnesium, sodium, phosphate and potassium all may be associated with leg cramping, none of these is the most likely cause, and I would recommend against supplementing before you get an evaluation of your blood levels. At age 90, potassium levels, even in healthy people, are sometimes right at the top of the normal range, or even slightly elevated. Excess potassium levels that come from taking additional potassium as a supplement can be very dangerous.
The most effective preventive strategies for nighttime leg cramps are regular moderate exercise and calf stretching before bed. Proper footwear, keeping sheets loose -- one reader wrote than he used a cardboard box to keep the weight off his toes -- and getting enough water will also help.
Medication is seldom necessary. I do not recommend quinine, even in tonic water, as it is not effective and can in the rare case be toxic. Verapamil, normally used for high blood pressure, can be considered for severe, recurrent leg cramps that have not responded to conservative treatments.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2020 North America Syndicate Inc.
All Rights Reserved